North Dakota, 2017

Hail in North Dakota, February 21, 2017

February 21, 2017 · NWS BIS · 1 event in 1 county or zone

Isolated thunderstorms formed along a stationary front over southwest North Dakota in an environment of modest instability and relatively steep lapse rates. One thunderstorm became severe over Adams County producing one-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated thunderstorms formed along a stationary front over southwest North Dakota in an environment of modest instability and relatively steep lapse rates. One thunderstorm became severe over Adams County producing one-inch diameter hail. At this time, this would be the earliest date that severe sized hail was reported in North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 21, 3:38 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 21, 3:38 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
438 PM CST Tue Feb 21 2017

.UPDATE...
Issued at 429 PM CST Tue Feb 21 2017

Added a chance of thunderstorms to southwest North Dakota for late
this afternoon and early evening per observed upstream trends
across southeast Montana through 2230 UTC. A modestly unstable
airmass with around 250-500 j/kg of MUCAPE across southeast
Montana into southwest North Dakota near a stationary front is
expected to remain through the early evening, with multiple
impulses to help sustain convection ahead of the main upper level
shortwave across central Montana. Cannot rule out some small hail
with a cool atmospheric column.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CST Tue Feb 21 2017

Main forecast issue in the short term period will be precipitation
chances/types/amounts.

Both the global and mesoscale models are a little more robust
today with their qpf associated with a quick moving low pressure
system tracking across the Dakotas tonight into Wednesday.

Currently, radar reflectivities continue to increase across
western and central ND in the left exit region of a 130 kt upper
jet pushing across the Rockies and into the northern plains.
Current surface analysis is a little south of the NAM/GFS with the
surface low, but the simulated radar matches pretty well with
current radar. We do see some convection over southeast Montana.
Will need to monitor, but think that by the time it reaches ND the
CAPE will be limited.

Mesoscale models track precipitation across mainly along and
north of Highway 200 this evening with a possible maxima along a
line from Williston/Watford City eat to Bottineau Rugby. Mesoscale
models do look to be too quick to develop snow, considering our
current warm temperatures (although the far northern tier counties
still remain much colder than most of the area). Global models
also seem to pick up on a more convective/banded precipitation
element. Unfortunately, although a same general area is depicted,
the exact track any heavier band varies from model to model. We
opted to utilize a blend of global and mesoscale models with our
previous forecast to get a general qpf forecast, this is quite a
bit higher than our previous forecast, but muted from some of the
possible model solutions.

A look at the global solutions does show some good FG forcing with
strong lapse rates this evening, but with weak synoptic scale
forcing. In addition, precipitation should remain liquid for most
of the evening. Late tonight, synoptic scale forcing increases but
the best FG forcing shifts northeast of the forecast area, but
there could be a few hours tonight where the various forcing
elements match up. Given our model blend of snow ratio's and our
blended solution of QPF, we ended up with an area of 1 to 2 inches
of snow from basically Highway 2 to Interstate 94. Could be a
band of higher snow amounts within the main area, from around
Watford City and Williston through New Town and Minot to Rugby.

It looks like a pretty quick transition from rain to snow as
colder air drops south tonight, especially north. However we will
still carry a band of mixed precipitation as we transition from
rain to snow.

On Wednesday we lose our cloud layer aloft across the north so
there is a small potential of freezing rain. But think that by the
time we see this occur, our precipitation chances will have moved
farther south. In the south, after the transition from rain to
snow late tonight or early Wednesday, we will likely see
precipitation shift back to rain, or a rain/snow mix as we warm up
during the day, then finally change back over to snow for good
early Wednesday evening.

We will issue a SPS highlight the return to colder weather, 1 to 3
inches of snow and a period of mixed precipitation.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CST Tue Feb 21 2017

Cold air returns for good by Wednesday night. Thursday through
early next week will see temperatures return to near normal with
highs in the 20s to low 30s and morning lows in the high single
digits to teens. We will see a clipper or two bring small
precipitation chances, but the main storm track will remain well
to our south through the extended period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 429 PM CST Tue Feb 21 2017

Generally VFR conditions are forecast this afternoon, with gradually
lowering ceilings from north to south beginning this evening. Rain
showers are possible west and north at KDIK and KISN, and later
this afternoon at KMOT. Scattered thunderstorms are also possible
across southwest North Dakota late this afternoon and early
evening. Expect deteriorating conditions tonight from north to
south as a large area of MVFR and IFR ceilings spreads southward
across the area after 03 UTC, with a mix of rain and snow at
first, then becoming all snow later tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...twh
LONG TERM...twh
AVIATION...AYD
Hazardous weather outlook, Feb 21, 3:25 PM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
425 PM CST Tue Feb 21 2017

NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-222230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
425 PM CST Tue Feb 21 2017 /325 PM MST Tue Feb 21 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

light snow accumulations are expected across the northwest and
north central late tonight into Wednesday morning. A period of
mixed precipitation is possible across all of western and central
North Dakota late tonight into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>034-040>045-222230-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
425 PM CST Tue Feb 21 2017 /325 PM MST Tue Feb 21 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms across southwest and south
central North Dakota late this afternoon and early evening. Severe
weather is not expected.

light snow accumulations are expected across the northwest and
north central late tonight into Wednesday morning. A period of
mixed precipitation is possible across all of western and central
North Dakota late tonight into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PJA

In the hours before

Special weather statement, Feb 21, 3:02 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
402 PM CST Tue Feb 21 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221215-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora,
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
402 PM CST Tue Feb 21 2017 /302 PM MST Tue Feb 21 2017/

...A RETURN TO WINTER BEGINS TONIGHT...

Our unseasonably mild temperatures will come to an end after today
as we transition to more normal wintertime temperatures. Rain is
expected to spread across the region this evening, then transition
to snow late tonight and Wednesday from north to south. There may
be a period of mixed precipitation during this transition. By
Wednesday afternoon, snow totals are expected to range from 1 to
2 inches from Highway 2 south to Interstate 94. Some locally
higher amounts to 3 inches are possible, mainly from Watford City,
to around Minot and Rugby. Snow will taper to less than a half
inch as you go south of Interstate 94 to the South Dakota border.
Motorists should use caution as travel may be hazardous at times
due to slippery roads.

More normal wintertime temperatures will remain over the area
through early next week. Highs are expected to be only in the 20s
to lower 30s with morning lows in the upper single digits and
teens.

TWH
Special weather statement, Feb 21, 4:35 PM MST, 1 hour before
Special Weather Statement
National Weather Service Bismarck ND
435 PM MST TUE FEB 21 2017

NDZ040-043-220015-
Slope ND-Bowman ND-
435 PM MST TUE FEB 21 2017

...A THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN AND SOUTHWESTERN
SLOPE COUNTIES LATE THIS AFTERNOON...

At 433 PM MST, Doppler radar was tracking a thunderstorm 5 miles
southwest of Marmarth, or 14 miles southeast of Baker, moving east
at 50 mph.

Wind gusts to 40 mph and occasional pea size hail will be possible
with this storm.

Locations impacted include...
Bowman, Rhame, Marmarth, Griffin and Sunset Butte.

LAT...LON 4634 10404 4636 10325 4607 10333 4616 10405
TIME...MOT...LOC 2333Z 272DEG 43KT 4626 10401

AYD
Special weather statement, Feb 21, 4:58 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
458 PM MST TUE FEB 21 2017

NDZ040>045-220045-
Grant ND-Hettinger ND-Sioux ND-Adams ND-Slope ND-Bowman ND-
458 PM MST TUE FEB 21 2017

...A LINE OF THUNDERSTORMS WILL AFFECT BOWMAN...ADAMS...SOUTHWESTERN
SIOUX...HETTINGER...SOUTHERN SLOPE AND SOUTHWESTERN GRANT COUNTIES
THROUGH 545 PM MST...

At 456 PM MST, Doppler radar was tracking thunderstorms along a line
extending from near Rhame to 7 miles northwest of Hettinger.
Movement was east at 50 mph.

Occasional pea size hail and wind gusts to 50 mph will be possible
with these storms.

Locations impacted include...
Bowman, Hettinger, Mott, Scranton, New Leipzig, Rhame, Reeder,
Regent, Haynes, Mud Buttes, Burt, Bucyrus, Havelock, Gascoyne,
Bowman Haley Dam, and Bentley.

LAT...LON 4659 10206 4595 10162 4595 10380 4642 10389
TIME...MOT...LOC 2356Z 270DEG 46KT 4626 10369 4610 10272

AYD
Special weather statement, Feb 21, 5:32 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
532 PM MST TUE FEB 21 2017

NDZ043-044-220115-
Adams ND-Bowman ND-
532 PM MST TUE FEB 21 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN AND SOUTHERN
ADAMS COUNTIES UNTIL 615 PM MST...

At 532 PM MST, Doppler radar was tracking a strong thunderstorm over
Reeder, or 17 miles west of Hettinger, moving east at 55 mph.

Hail up to penny size and wind gusts to 50 mph will be possible with
this storm.

Locations impacted include...
Hettinger, Reeder, Haynes, Bucyrus and Gascoyne.

LAT...LON 4595 10276 4603 10313 4620 10306 4605 10201
      4595 10205
TIME...MOT...LOC 0032Z 285DEG 46KT 4610 10298

AYD

The radar

The Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
February 21, 5:35 PM MST to 5:38 PM MST
Where
Adams County, 4.86 mi N of Hettinger Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.090, -102.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675830.